What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at May 26, 8:45 AM EST, 2 hours 15 minutes earlier.
Area forecast discussion, May 26, 8:45 AM EST, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
945 AM EDT Wed May 26 2021
.SYNOPSIS...
An approaching cold front will bring some showers and thunderstorms
today with dry and much cooler weather returning Thursday. Low
pressure will then pass to the south of our region Friday, bringing
the likelihood of rain and unseasonably cool temperatures.
&&
.NEAR TERM /THROUGH TONIGHT/...
Radar imagery at mid morning shows a concentrated area of showers
and a few isolated, weak thunderstorms over Lake Erie, Southern
Ontario, and Chautauqua County. This area of showers will continue
to move ENE and cross much of Western NY through the late morning
hours. Otherwise the rest of the area will stay mainly dry, with
sunshine allowing for destabilization to occur from Allegany County
eastward across the Finger Lakes.
Mid-level shortwave and pre-frontal trough will move from southern
Ontario this morning into Central New York by late in the day. A 40
knot low level jet advecting a reinforcing theta-e plume into the
region will allow surface dewpoints to climb back into the mid
60s, with weak to moderate instability developing through the
day. This will bring increasing chances of showers and scattered
thunderstorms from west to east as the day progresses.
Strengthening southwest flow with wind gusts to 35-40 mph
downwind of the lakes will support stabilizing lake shadows this
afternoon northeast of Lake Erie and Lake Ontario. This will
greatly lower the risk for convection in these areas northeast
of the lakes, including Buffalo, Rochester, and Watertown.
The best chances of seeing convection and perhaps an isolated
severe storm will be from the western Southern Tier through the
Finger Lakes to the southern Tug Hill, within axis of greater
instability away from lake influences. Primary threat would be
isolated damaging wind gusts as shear profiles become
increasingly favorable through the day.
The actual cold front and main mid level trough will cross the
eastern Great Lakes early tonight and may support a few more
scattered showers and possibly a few thunderstorms. These will end
from northwest to southeast overnight with clearing skies. A cooler
and much less humid airmass will advect into the region overnight,
with lows in the upper 40s to lower 50s by Thursday morning.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
High pressure will bridge down from Lake Superior toward the lower
Great Lakes on Thursday. This will yield subsidence and largely
light northerly flow over the area. This may yield some cold
advection stratus early during the day that should mix out fairly
quickly. However, northerly flow and 850 hPa temperatures in the 0
to +5C range will yield below normal temperatures across the board
even with abundant sunshine by the second half of the day.
The cold air that will be in place over the area on Thursday looks
to play a fairly large role in the evolution of the next system to
affect our area on Friday. Some phasing of the northern and southern
stream looks to occur as the next nearly closed 500 hPa low advances
into the Great Lakes on Friday. With the aforementioned jet phasing
starting to occur, the right entrance region of an upper jet streak
looks to track across northern Ohio and northern Pennsylvania. This
sets up the corridor of low level convergence and associated 850 hPa
frontal zone to our south. As a result, ascent across our area will
generally be strongest from the southern shore of Lake Ontario and
southward during the daytime on Friday. Further, ascent looks to be
primarily stratiform in nature, so all signs are pointing to a
prolonged light to moderate rainfall for all points south of the
south shore of Lake Ontario that is likely to last at least through
the daytime Friday...if not into Friday night.
While northerly flow will hold temperatures back on Thursday,
abundant clouds and steady rainfall seem poised to really chop back
at temperature expectations on Friday. While MOS guidance favors mid
50s for much of the area on Friday, actually model 2 meter
temperatures are far more pessimistic. While it would only take a
few minutes of sun to bust the forecast in an upward direction, it
seems highly unlikely we will see much/any sun on Friday other than
in the North Country. As a result, for most of western New York, the
western Southern Tier, and northern Finger Lakes, temperatures in
the mid 40s to near 50 are about all we are likely to muster.
Farther north, more dry air will play in the favor of far lower
chances of rainfall in the Watertown area, and likewise, with a bit
better chance of sunshine, temperatures will likewise be able to
increase a tad...though still remain well below normal.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
Much drier air moves into the area into the weekend. Even as this
occurs, and the attendant sunshine returns, temperatures aloft will
not be poised to increase all that rapidly. However, sunshine will
result in better mixing profiles, so the +2 to +6C off the deck
through the weekend should allow temperatures to gradually return to
the 60s. Even still, this is several degrees below normal. It won't
be until the start of the new week that we will even begin to
approach normal values for high temperatures as generally dry
conditions look set to resume/persist across the Great Lakes.
&&
.AVIATION /14Z WEDNESDAY THROUGH SUNDAY/...
The first of the showers will cross Western NY through midday, with
an isolated thunderstorm also possible.
A relatively strong trough will move across the Lower Great Lakes
today, producing scattered to numerous showers and thunderstorms
this afternoon. The best coverage of thunderstorms is expected from
the western Southern Tier through the Finger Lakes to points
southeast of Lake Ontario, away from the stabilizing influence of
the cooler lake waters. A few storms will produce brief/local
MVFR/IFR, with VFR prevailing elsewhere.
Southwest wind gusts could approach 35 knots, especially at KIAG and
KBUF.
Scattered showers and thunderstorms will end early tonight with the
passage of a surface cold front.
Outlook...
Thursday...VFR.
Friday...MVFR/IFR with rain likely, especially southern areas.
Saturday...Mainly VFR with a chance of showers in the Southern Tier.
Sunday...VFR.
&&
.MARINE...
Southwest winds will increase today. The strongest winds will be on
land, although marine areas will get close to Small Craft Advisory
criteria with sustained winds increasing into the 15-20 knot range.
Small Craft Advisories may be needed if the higher end of this range
is reached.
Winds will become northwest tonight following a cold front, then
diminish on Thursday as high pressure builds into Ontario and Quebec.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...Small Craft Advisory until 5 PM EDT this afternoon for SLZ022-
024.
&&
SYNOPSIS...Hitchcock/RSH/TMA
NEAR TERM...Hitchcock/TMA
SHORT TERM...Fries
LONG TERM...Fries
AVIATION...Hitchcock/RSH/TMA
MARINE...Hitchcock/TMAHazardous weather outlook, May 26, 3:56 AM EST, 7 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
456 AM EDT Wed May 26 2021
NYZ007-010-011-085-270900-
Jefferson-Northern Erie-Genesee-Southern Erie-
456 AM EDT Wed May 26 2021
This Hazardous Weather Outlook is for portions of western and north
central New York.
.DAY ONE...Today and tonight.
While the Great Lakes will be a stabilizing influence, there is a
marginal risk for severe thunderstorms this afternoon. The
primary hazard is isolated damaging wind gusts.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf
NYZ001>003-270900-
Niagara-Orleans-Monroe-
456 AM EDT Wed May 26 2021
This Hazardous Weather Outlook is for portions of western New York.
.DAY ONE...Today and tonight.
There is a marginal risk for severe thunderstorms this afternoon. The
primary hazard is isolated damaging wind gusts.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
There is a high swim risk along the beaches of Lake Ontario
Saturday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf
NYZ004-270900-
Wayne-
456 AM EDT Wed May 26 2021
This Hazardous Weather Outlook is for portions of western New York.
.DAY ONE...Today and tonight.
There is a slight risk for severe thunderstorms this afternoon. The
primary hazard is isolated damaging wind gusts.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
There is a high swim risk along the beaches of Lake Ontario Friday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf
NYZ005-006-008-012>014-019>021-270900-
Northern Cayuga-Oswego-Lewis-Wyoming-Livingston-Ontario-Chautauqua-
Cattaraugus-Allegany-
456 AM EDT Wed May 26 2021
This Hazardous Weather Outlook is for portions of western and north
central New York.
.DAY ONE...Today and tonight.
There is a slight risk for severe thunderstorms this afternoon away
from the Great Lakes. The primary hazards are damaging wind gusts
and large hail.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf
LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-270900-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
456 AM EDT Wed May 26 2021
This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf
In the hours before
Special weather statement, May 26, 10:17 AM EST, 43 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1117 AM EDT Wed May 26 2021
NYZ012>014-021-261545-
Allegany-Ontario-Livingston-Wyoming-
1117 AM EDT Wed May 26 2021
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN WYOMING...SOUTHERN
LIVINGSTON...NORTHEASTERN ALLEGANY AND WEST CENTRAL ONTARIO
COUNTIES...
At 1117 AM EDT, a strong thunderstorm was located near Portageville,
or near Letchworth State Park, moving east at 45 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm, along with brief torrential downpours.
Locations impacted include...
Dansville, Letchworth State Park, Conesus, Portageville, Houghton,
Groveland, Springwater, Canadice, Nunda, Castile, Ossian, Canaseraga,
Short Tract, Ossian Center, Fillmore, Swain, Hunt, Rossburg, Sonyea
and Dalton.
This includes Interstate 390 between exits 4 and 6.
If outdoors, consider seeking shelter inside a building.
LAT...LON 4240 7815 4263 7809 4277 7754 4258 7755
4258 7766 4253 7766 4253 7772 4248 7772
TIME...MOT...LOC 1517Z 254DEG 38KT 4257 7793
HitchcockSpecial weather statement, May 26, 10:31 AM EST, 29 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1131 AM EDT Wed May 26 2021
NYZ003-004-261600-
Wayne-Monroe-
1131 AM EDT Wed May 26 2021
...A STRONG THUNDERSTORM WILL AFFECT WAYNE AND EAST CENTRAL MONROE
COUNTIES...
At 1131 AM EDT, a strong thunderstorm was located near Ontario, or
near Webster, moving east at 50 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm, along with brief torrential downpours.
Locations impacted include...
Webster, Ontario, Williamson, Marion, Palmyra, Sodus, Chimney Bluffs
State Park, Walworth, Rose, Huron, Wolcott, Macedon, Sodus Point,
Fairville, Union Hill, West Walworth, North Rose, East Williamson,
Alton and Pultneyville.
If outdoors, consider seeking shelter inside a building.
LAT...LON 4324 7748 4334 7715 4331 7697 4334 7691
4335 7681 4337 7678 4313 7676 4303 7736
4304 7738
TIME...MOT...LOC 1531Z 249DEG 43KT 4316 7732
HitchcockSpecial weather statement, May 26, 10:44 AM EST, 16 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1144 AM EDT Wed May 26 2021
NYZ013-014-261600-
Ontario-Livingston-
1144 AM EDT Wed May 26 2021
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN LIVINGSTON AND
SOUTHWESTERN ONTARIO COUNTIES...
At 1144 AM EDT, a strong thunderstorm was located 7 miles southeast
of Conesus, or 10 miles northeast of Dansville, moving east at 50
mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm, along with brief torrential downpours.
Locations impacted include...
Dansville, Conesus, Naples, Springwater, Canadice, Cheshire, Bristol
Mountain and Hunt Hollow.
This includes Interstate 390 near exit 4.
If outdoors, consider seeking shelter inside a building.
LAT...LON 4273 7769 4285 7731 4275 7732 4271 7735
4267 7737 4258 7737 4258 7766 4254 7766
4254 7771
TIME...MOT...LOC 1544Z 249DEG 43KT 4267 7755
Hitchcock